Official report about overdose patient who awoke in OR just before surgeons harvested her organs

July 11, 2013, 12:18 am

Several days ago TPR posted  about a distressing case from Syracuse (NY), in which an overdose patient woke up in the operating room just as surgeons were about to harvest her organs. There were some details in the Syracuse Post-Standard story. An astute reader sent a comment pointing out that the report investigating this case — produced by the Centers for Medicare & Medicaid Services — noted that the patient was on baclofen (in addition to Xanax and diphenhydramine.

Baclofen is notorious for producing prolonged coma and a clinical syndrome indistinguishable from brain death in overdose. Papers by Sullivan et al and Ostermann et al have reported quite similar cases involving this drug.

There were a number of other interesting details contained in the Dept. of Health report, which is absolutely must-reading. The patient was brought to the emergency department on October 16, 2009, after she was found at home unresponsive. Apparently, empty bottles of Xanax, Benadryl, and baclofen were found at the seen. In the ED blood tests revealed acetaminophen, salicylates, and ethanol; a urine drug screen was positive for benzodiazepines and opiates. Although the working diagnosis seems to have been anoxic encephalopathy secondary to cardiac arrest, the patient never had documented loss of vital signs. In addition, no follow-up brain imaging was done after several days to document changes consistent with this diagnosis.

The repot goes on:< . . . per nursing and physician documentation in the MR, at 6 p.m. on 10/19/09, Nurse #1 documented “toes curled when foot stimulated, tachycardic, hypertensive, flaring nostrils, mouthing with lips and moving tongue, breathing above the ventilator? and that he/she notified Resident #2, and Neurologist #2 at 6:15 p.m. in the meantime, Nurse #1 also medicated PAtient a with intravenous Ativan 2 mg at 6:21 p.m. By 8 p.m. Resident #2 and Neurologist #2 evaluated the patient in response to the nurse’s observations. n the notes subsequently documented, they did not address the medication the patient had received and did not indicate appreciation that the neurological condition was improving. At 12:00 am on 10/20/10 [sic], Patient A was moved to the OR suite for pursuit of DCD [donation after cardiac death]. However, in the OR suite Patient A opened her eyes and looked at the lights; pursuit of DCDE was subsequently halted.

As I said, essential reading.

U.S. Centers for Medicare and Medicaid Services report on St. Joe’s

3 Comments:

  1. anonymous Says:

    I retread the original newspaper article and the health department report. Neither mentions Baclofen. The article refers to a muscle relaxant being among the overdose drugs, but does not name it. The health department report doesn’t name the drug, either. I don’t know where you saw Baclofen being named specifically. Please enlighten me.

  2. Leon Says:

    CMMS report, page 6/10, tag A 347:

    “Per review of Patient A’s medical record (MR), on 10/16/09 the patient was found unresponsive at home with empty bottles of Nabumetone (non-steroid anti-inflammatory), Xanax (antianxiety). Benadryl (antihistamine) and Baclofen (muscle relaxant).”

  3. anonymous Says:

    I missed that! Thank you for replying.